Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Thank you for your question. Although Trazadone is used as a sleep aid, it is technically considered an antipsychotic. Vistaril is an antihistamine and can cause drowsiness.
Was your brother prescribed all three medications by the same psychiatrist?
Yes, After a psychotic break, he got better on Trazadone, Rispidone, and benztropine (for side effect - tremor). When I picked him up (he had been arrested - but cleared of charges), the prescriptions were the vistaril, respiridon and bentropine----we got them filled. Small packets were provided for three days. Left over Trazadone in sheets of say 8 individual pill were also given to me. His personality is back and I'm so glad. He is not sleeping well now and I was thinking to swap out the Vistaril for the Trazadone. This is all over a two week period.
Any clarification I can provide, please let me know.
I see, before making any changes to his medications, I suggest for you to contact his doctor, if he has one. If he doesn't have one, I suggest for you to contact a pharmacist regarding the swapping out of the vistaril to trazadone only because I'm not sure if vistaril needs to be titrated off first before trazadone is used.
Do you have any other questions?
Are there any psychiatrists on the pay per question site. I appreciate your input. (we have an appt on Wednesday with a new psychiatrists) but I did not want him to only get a few hours of sleep each night befor that appt.
I can opt out on this question as there are psychiatrists on this site. However, if you need immediate answers, I would contact a pharmacist at your locol drug store and that person will be able to give you some suggestions.
Thank you I'd appreciate it if you would opt out. I really appeciate your trying and your concern.
Sorry to opt back-in. I just consulted with the psychiatrist at my office about the interactions between Vistaril and Trazadone.
I was informed that there is moderate risk for the interactions between two of these drugs, thus the combination should be avoided.
in addition, there is a 16 to 24 hour half-life for Vistaril, meaning that it takes 16 to 24 hours for 50% of the Vistaril to be metabolize, 32 to 48 hour to metabolize 75% of Vistaril. Thus it may take three to five days to completely metabolize this medication. It is recommended that your brother should not be switched to Trazadone until he is completed off of the Vistaril for at least two days, if not longer.
Hope this helps.
Thank you very much for checking with your psychiatrists at your office. I now know that we must wait until Wednesday to make any changes. Maybe we will have him do more stationary biking to try and sleep better before the visit Wednesday.
Thank you again